A 49-year-old woman with a history of hypothyroidism and drug allergies (to penicillin, meperidine and sulfonamides) causing rash presented to an emergency department with chest discomfort and worsening dyspnea 6 days after a SARS-CoV-2 mRNA-BNT162b2 (Pfizer-BioNTech) vaccine. She had received her first dose with the adenoviral vector AZD1222 ChAdOxl nCOV-19 (AstraZeneca) vaccine 8 weeks previously. She had not had any allergic reactions to previous vaccines, did not use recreational drugs and had no history of SARS-CoV-2 infection.
In the emergency department, the patient initially appeared to be in no acute distress, with a normal physical examination. The results of her blood work are shown in Table 1. A nasopharyngeal polymerase chain reaction (PCR) test for SARS-CoV-2 was negative. Electrocardiography showed diffuse ST-T wave elevation with incomplete left bundle branch block (Figure 1); the left ventricular ejection fraction (LVEF) was normal on echocardiography. Coronary angiography was performed about 30 hours after presentation and showed normal coronary arteries.
A presumptive diagnosis of myopericarditis was made based on evidence of myocardial injury on the electrocardiogram, mildly elevated troponin levels, leukocytosis, the increased C-reactive protein level and the normal coronary angiogram. Less than 24 hours after presentation, the patient had a ventricular fibrillation cardiac arrest, was resuscitated and urgently transferred to our hospital.
The patient appeared ill upon arrival, with signs of low cardiac output and pulmonary congestion despite being supported by norepinephrine and milrinone perfusion. Her temperature was 36.8[degrees]C, her heart rate was 75 beats/min, her blood pressure was 100/60 mm Hg, her oxygen saturation was 95% on room air and her respiratory rate was 28 breaths/min. We heard a third heart sound but no murmur. Jugular venous pressure was elevated and urine output was reduced (10 mL/h). A repeat echocardiogram showed severe biventricular dysfunction, markedly increased cardiac wall thickness (suggestive of edema) and a small pericardial effusion (Appendix 1, Video 1, available at www.cmaj.ca/lookup/doi/10.1503/cmaj.211687/tab-related-content). Despite escalation of inotropic support, the patient's clinical condition worsened, with arrhythmic instability and recurrent ventricular fibrillation cardiac arrest. We intubated her and administered intravenous methylprednisolone (1000 mg/d for 3 d) for possible giant cell or autoimmune myocarditis, given her fulminant course. We started peripheral venoarterial extracorporeal membrane oxygenation (VA-ECMO) about 48 hours after initial presentation. We performed a right ventricle endomyocardial biopsy under ECMO support, which showed cardiomyocyte damage with moderate inflammatory infiltrates composed of small lymphocytes, macrophages and eosinophils, consistent with a diagnosis of eosinophil-rich lymphocytic myocarditis (Figure 2). We did not observe any large areas of myocyte necrosis, granulomas or giant cells.
The patient's hospital course was complicated by acute kidney injury requiring renal replacement therapy, and ventilator-associated pneumonia. An enzyme-linked immunosorbent assay was positive for immunoglobulin (Ig) G antibodies against SARS-CoV-2 but negative for IgM, indicating previous vaccination and no acute infection. Several nasal PCR tests were negative for SARS-CoV-2. An autoimmune screening panel was negative. We stopped the ECMO on day 5; the patient's cardiac wall thickness had normalized and her LVEF improved to 40% (Appendix 2, Video 2, available at www.cmaj.ca/lookup/ doi/10.1503/cmaj.211687/tab-related-content)....